Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 11, 2021, 2:24 PM MST for Santa Cruz County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 2:24 PM MST (21:24 UTC)
- Expired
- Aug 11, 2021, 2:45 PM MST
- In force
- 21 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.50 in
- Wind
- 50
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WWUS85 KTWC 112124
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Wed Aug 11 2021
AZZ503-507-513-112145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
224 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 245 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elgin.
This includes Route 83 between mile markers 17 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 11072 3152 11078 3162 11056 3142 11048
TIME...MOT...LOC 2122Z 239DEG 16KT 3149 11066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:00 AM MST, 11 hours 24 minutes earlier.
Area forecast discussion, Aug 11, 3:00 AM MST, 11 hours 24 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 AM MST Wed Aug 11 2021 .SYNOPSIS...Increased shower and thunderstorm activity will bring temperatures a few degrees below average into the weekend. Some storms will generate strong winds and heavy rain which will result in continued flooding concerns and localized storm damage. && .DISCUSSION...The weak low near west central Arizona was joined by another mid level impulse rotating up from the south late last night. Combine that with a synoptic scale upper level diffluent pattern, elongated shear axis, continued moisture amounts well above average, and well organized deep convective outflows and you get the past 8 hours of widespread heavy rain and nearly continuous lightning. Rainfall amounts between 2 and 4 inches over a broad area from northeast Tucson to the foothills continues to cause flash flooding issues as that water pushes downstream into areas that saw between 1 and 2 inches for most of the rest of the city. Watching the impressive outflow from the earlier convective complex in Yuma County, and you get the feeling we have more to watch for this morning as storms redevelop through the Tohono O'Odham Nation. All that can be said at this point is that we probably will be too worked over to get something organized across our current active areas by the time this afternoon rolls around, but high PoP / low QPF isn't out of the question. We should be able to recover to average thunderstorm chances Thursday afternoon/evening before we see another major feature enter our weather picture. Remember 3 weeks ago when the high was well north of us and we were wide open to the strong inverted trough that pushed straight in from the east? It's starting to look that way again for this weekend. Current ensembles show another direct hit for southeast Arizona Saturday. With deep moisture in place, we'll likely be seeing another couple of days with excessive rainfall chances this weekend. Watch for enhanced severe thunderstorm chances ahead of this system for Thursday and/or Friday. && .AVIATION...Valid through 12/12Z. Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA through the forecast period. Local MVFR conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC winds will be less than 10 kts following a normal diurnal flow of sly/sely during the night/early morning and mainly wly/nwly late morning through afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Ample moisture this week along with periodic mid level disturbances will result in at least a mid grade monsoon pattern. Given the higher levels of moisture and cloud coverage, temperatures will be cooler this week. Strong, erratic winds and locally heavy rainfall will be possible with any stronger storms that develop. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 11, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Wed Aug 11 2021
AZZ503-507-513-112145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
224 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 245 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elgin.
This includes Route 83 between mile markers 17 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 11072 3152 11078 3162 11056 3142 11048
TIME...MOT...LOC 2122Z 239DEG 16KT 3149 11066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TRIPOLIThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 27 min |
| Aug 10, 6:15 PM MST | Areal Flood Advisory | TWC | Pima | 20 min |
| Aug 10, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 10, 6:32 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 10, 6:35 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 6:41 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 10, 6:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 7:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
| Aug 10, 7:43 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 7:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 10, 8:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Aug 10, 8:31 PM MST | Special Weather Statement | TWC | Pinal | 29 min |
| Aug 10, 9:41 PM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Aug 10, 10:06 PM MST | Areal Flood Advisory | TWC | Pima | 23 min |
| Aug 10, 10:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 10, 11:35 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 11, 12:21 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 11, 12:54 AM MST | Areal Flood Advisory | TWC | Pinal | 111 min |
| Aug 11, 2:04 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 11, 3:24 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Aug 11, 4:13 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 11, 4:55 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 11, 8:14 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 6 hr |
| Aug 11, 1:41 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 11, 2:12 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 45 min |
| Aug 11, 2:57 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 11, 3:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 11, 3:17 PM MST | Areal Flood Advisory | TWC | Cochise | 11 min |
| Aug 11, 3:28 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 11, 3:56 PM MST | Special Weather Statement | TWC | 34 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.